Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 25, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 9, 2004, 5:13 PM CDT for Dubuque County, Iowa; Jo Daviess County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2004, 5:13 PM CDT (22:13 UTC)
- Expired
- May 9, 2004, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Dubuque County, IA, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 96 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:14 PM CDT | TSTM WND DMG | Dubuque, IA | SHINGLES BLOWN OFF OF A ROOF ON UNIVERSAL DRIVE |
| May 9, 5:20 PM CDT | TSTM WND GST 60 | Key West, IA | |
| May 9, 5:23 PM CDT | HAIL 0.25 | Dubuque, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 092213 SVRDVN IAC061-ILC085-092300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 513 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DUBUQUE COUNTY IN NORTHEAST IOWA NORTHWESTERN JO DAVIESS COUNTY IN NORTHWEST ILLINOIS * UNTIL 600 PM CDT * AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR PEOSTA...OR ABOUT 10 MILES SOUTHWEST OF DUBUQUE...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASBURY BY 525 PM CDT DUBUQUE BY 535 PM CDT EAST DUBUQUE AND 7 MILES SOUTHEAST OF SAGEVILLE BY 540 PM CDT MENOMINEE BY 555 PM CDT 9 MILES WEST OF COUNCIL HILL BY 600 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4245 9097 4229 9087 4247 9033 4270 9048 $$ NICHOLS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:45 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, May 9, 2:45 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 245 PM CDT SUN MAY 9 2004 .SYNOPSIS...WARM FRONT HAS LIFTED WELL NORTH OF CWA...REACHING FROM EASTERN SD SURFACE LOW TO SW LOWER MI. LAST NIGHTS CONVECTIVE COMPLEXES UPSTREAM OVER KS...NEB...AND WESTERN IA THAT PRODUCED UP TO 2 TO 3 INCH DIAMETER HAIL HAS LEFT AN MCV NOW JUST NORTH OF OTM. ANOTHER STRONGER MCV PRODUCED SHOWERS AND THUNDERSTORMS OVER DBQ TO FREEPORT AND IS NOW PRODUCING SEVERE STORMS ALONG WESTERN SHORES LAKE MI. AT UPPER LEVELS... ZONAL FLOW CONTINUES WITH SHORTWAVE MOVING THROUGH CWA THIS AFTERNOON. BASE OF LONGER WAVE TROUGH MOVING INTO DAKOTAS WILL HELP PUSH THE SURFACE COLD FRONT BACK THROUGH EARLY WEEK. && .SHORT TERM...(TONIGHT)...IMMEDIATE CONCERN CENTERS ON CONVECTIVE POTENTIAL THIS AFTERNOON INTO THIS EVENING. OVER PAST HOUR THUNDERSTORMS HAVE RAPIDLY DEVELOPED AT NORTHERN EDGE OF MAX INSTABILITY OVER SE IA WHERE SB CAPES IN 2 TO 3 KJ/KG RANGE. THIS IS AHEAD OF MCV PUSHING TOWARD AREA. WITH UNIDIRECTIONAL WIND PROFILE AND ONLY WEAK SURFACE BOUNDARIES...LARGE HAIL MAIN CONCERN WITH SECONDARY CONCERN OF DAMAGING STRAIGHT LINE WINDS. LOCAL TECHNIQUES SHOW POTENTIAL FOR HAIL UP TO 2.2 INCHES AND WIND GUSTS UP TO 78 KTS. IN FORECAST...WILL HAVE SCATTERED SHOWERS AND THUNDERSTORMS GOING UNTIL EVENING...THEN FOCUS LATE TONIGHT WHEN A COMPLEX MAY DEVELOP MOVE WELL OUT AHEAD OF APPROACHING FRONT. ...DLS... && .LONG TERM...(MONDAY THROUGH SUNDAY) COLD FRONT TO APPROACH REGION DURING THE DAY WITH AMOUNT OF CLOUDS AND PRECIPITATION AND IMPACTS ON TEMPS MAIN LINGERING ISSUE. MODELS VARY AND BASED ON SUGGESTED FORCING WENT WITH PARTLY CLOUDY SE EXCEPT FAR NW WITH HIGH CHANCE POPS BUT LIKELY POPS STILL PLAUSIBLE FOR NIGHT FOLKS TO CONSIDER. THUS NEAR GUIDANCE NW AND SLIGHTLY ABOVE ON TEMPS SE WITH MORE SUN. STILL LOOKS LIKE MODERATE INSTABILITY (CAPE 1000-1500 J/KG) AND FORCING FOR SHOWERS AND STORMS AND A SOME SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS MAIN ISSUE PER LOCAL CALCULATIONS. ALL IN ALL A LOW TO MODERATE END SEVERE WEATHER POTENTIAL...IF THE FRONT DURING THE AFTERNOON GETS IF ENOUGH HEATING AND WEAK WAVE FORMS THOUGH...MORE SIGNIFICANT SEVERE WX COULD OCCUR WHICH CAN/T BE RULED OUT. NEXT MAJOR CHALLENGE IS WHERE FRONT STALLS OUT...MODELS VARY QUITE A BIT AND WENT WITH CLIMATOLOGY AND MAJORITY OF GUIDANCE (ETA WAS MUCH FURTHER NORTH) FOR FRONT TO STALL JUST SOUTH OF I-80. KEPT HIGH CHANCE POPS OVERNIGHT INTO TUESDAY WITH DECENT 10+ DEGREE GRADIENT ACROSS FORECAST AREA THOUGH WEAKER EAST WINDS WILL NOT PRODUCE AS STRONG A LAKE ENHANCED COOLING AS A COUPLE DAYS AGO. THEN WARM WITH CHANCE OF A STORM TIL LATE THURSDAY WITH STRONG COLD FRONT. APPEARS ENERGY TO NOT COME OUT IN ONE LARGE SEGMENT WHICH MAY NOT PRODUCE AS A MUCH A HIGH END EVENT...BUT STILL WOULD PRODUCE SIGNIFICANT SEVERE WEATHER EPISODE(S)...BELIEVE DEFINITELY SHOULD BE ABLE TO DETERMINE RISKS BETTER BY TOMORROW...ESPECIALLY FOR TORNADO POTENTIAL. FRONT NOW DELAYED PASSING TIL FRIDAY AND TRIED TO ADJUST IN FORECAST AS MUCH AS POSSIBLE FOR NOW. STILL LOOKS LIKE MAINLY 60S FOR HIGHS AND 40S FOR LOWS THIS NEXT WEEKEND. ...NICHOLS... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS/NICHOLS
Hazardous weather outlook, May 9, 5:20 AM CDT, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT SUN MAY 9 2004 CORRECTED TODAY HEADING IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-101000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 520 AM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS OVER EASTERN IOWA AND NORTHWEST ILLINOIS WILL END EARLY THIS MORNING. SMALL HAIL IS POSSIBLE WITH STRONGER STORMS. A DISTURBANCE OVER CENTRAL IOWA WILL BRING THE POSSIBILITY OF A FEW ISOLATED THUNDERSTORMS DURING THE AFTERNOON. IF THESE THUNDERSTORMS DEVELOP...THEY WILL HAVE THE POTENTIAL TO PRODUCE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THE ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THURSDAY NIGHT. ANOTHER ROUND OF THUNDERSTORMS WILL MOVE THROUGH THE AREA EARLY MONDAY MORNING THROUGH MONDAY NIGHT. AT THIS TIME...THE MAIN THREAT APPEARS TO BE LARGE HAIL AND HEAVY RAIN. THUNDERSTORMS WILL HAVE THE POTENTIAL TO MOVE OVER THE SAME AREAS SEVERAL TIMES MONDAY NIGHT...POSSIBLY BRINGING ADDITIONAL RAINFALL TOTALS AROUND 2 INCHES. SEVERAL MORE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH THURSDAY NIGHT. THURSDAY AFTERNOON AND THURSDAY NIGHT APPEAR TO BE THE GREATEST RISK OF WIDESPREAD STRONG THUNDERSTORMS. FRIDAY MORNING...A STRONG COLD FRONT IS EXPECTED TO SWEEP THROUGH THE PLAINS... ENDING THE PROLONGED PERIOD OF STORMY WEATHER. DUE TO THE MODERATE TO HEAVY RAIN TOTALS EXPECTED THIS WEEK...AREA RIVERS WILL LIKELY EXPERIENCE GENERAL RISES. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED TODAY OR TONIGHT. ERVIN
In the hours before
Local storm report, May 9, 3:50 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0402 AM TSTM WND GST WILTON 41.59N 91.02W
05/07/2004 50 MPH MUSCATINE IA TRAINED SPOTTER
0402 AM HAIL WILTON 41.59N 91.02W
05/07/2004 0.75 INCH MUSCATINE IA TRAINED SPOTTER
&&
SKLocal storm report, May 9, 4:49 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0448 PM TSTM WND GST ELIZABETH 42.32N 90.22W
05/09/2004 50 MPH JO DAVIESS IL LAW ENFORCEMENT
&&
SKThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:00 PM CDT | Severe Thunderstorm Warning | DVN | Bureau | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.